|side effects of testosterone
Jan 2, 2007
I have been positive for 20 years and am on 5 HIV meds. My Dr. checked my testosterone and it was low, so she put me on testosterone. My question is, what are the side effects? I have been told it is possible for my testies to shrink and grow breasts. if this is the case, when i stop taking it, do these effects go away. Oh, by the way, thanks for the forum and the web page. Bob
Response from Dr. Frascino
The most common unwanted side effects of testosterone include increased facial and body hair, oily skin, acne, male-pattern baldness, water retention, joint stiffness, increased levels of liver enzymes, a deep or hoarse voice, growth of the clitoris (women) and menstrual irregularities (women). In men, at higher doses over longer periods of time, testosterone can increase sex drive (not necessarily an "unwanted" side effect!), mood swings, aggressive behavior, persistent painful erections, shrinking testicles and breast tissue growth.
In addition, long-term use of high-dose testosterone can damage the liver, causing jaundice, hepatitis, bleeding or, possibly, cancer. There is also an increased risk of accelerating a pre-existing prostate cancer.
It's important to note that side effects from testosterone vary considerably from person to person. I included the extensive list above to remind our readers that testosterone is not a completely benign drug and should not be taken unless medically indicated.
Getting back to your particular situation, you have documented low levels of testosterone. This is a very common condition for HIVers and can be associated with a variety of symptoms, including fatigue, decreased weight and muscle mass, decreased libido and depressed mood. Consequently, replacement therapy to bring your testosterone levels back into the normal range is warranted. When you have documented hypogonadism the benefits of receiving testosterone replacement therapy outweigh the risks. I recommend using one of the topical agents (Testim or AndroGel) for testosterone replacement therapy, as it is more "physiologic" not to mention less painful than injections. You can read much more about hypogonadism (low testosterone) and its treatment in the archives. Have a look!
What exactly is fatigue?
- Side Effects Of Testosterone
- Taking Testosterone When You're Hiv Positive
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Rash After Touching Open Wound Worried I Have HIV
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Swollen Glands After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.